Chlorpheniramine is an antihistamine that is used to relieve symptoms of allergy, common cold and even hay fever. It is also used to treat symptoms of rash, watery eyes, itchiness (eyes, nose, throat and skin), coughing, runny nose and sneezing. It can be in the form of tablets, syrup and suspension (for paediatrics). In general, it blocks histamine which is a chemical that releases during allergic reactions.
Dosage of Chlorpheniramine
Dosage of chlorpheniramine will be determined based on the age and the medical condition. You should not increase the dose or take the medication more often than recommended. In general, adults are recommended to take 4 mg of tablets or syrup three times a day and should never exceed 24 mg per day.
Children below the age of 2 years should not be given chlorpheniramine. Children between the ages 2 – 6 years are recommended to take 1 mg three times a day and should not take more than 6 mg per day. Children between the ages 6 – 12 can take 2 mg three times a day and should not exceed more than 12 mg per day. Children over 12 years of age can take 4 mg three times a day and not exceed 24 mg per day. Do not take chlorpheniramine longer than 7 days.
Side Effect of Chlorpheniramine
Some common side effects of chlorpheniramine are drowsiness, blurred vision, dizziness, upset stomach and even dry mouth.
Some serious side effects are symptoms of severe allergic reaction such as rash, swelling of the face, tongue or throat, difficulty breathing and severe dizziness. Other serious adverse effects include confusion, restlessness, trouble urinating, fast or irregular heartbeats.
While severe adverse effects are unlikely to happen you should visit your doctor immediately if it ever occurs.
Precautions of Chlorpheniramine
While there are no severe drug interactions with chlorpheniramine, you should always inform your doctor or pharmacist if you are taking any other drugs. Taking chlorpheniramine and other drugs that can make you sleepy or drowsy can cause unwanted complications.
Check any cough or cold medicine labels carefully as these products might contain the same active ingredients as chlorpheniramine and taking them together can lead to overdose.
As chlorpheniramine can cause drowsiness and blurred vision, it is best to not drive a vehicle or do anything that requires alertness and see clearly.
Before using chlorpheniramine, inform your doctor if you have narrow angle glaucoma, gastrointestinal problems such as stenosing peptic ulcer or pyloroduodenal obstruction, having troubles to urinate due to enlarged prostate and having lower respiratory disease such as asthma. Tell your doctor or pharmacist if you have a history of hypersensitivity towards chlorpheniramine or any other medicine that might have the same ingredients.
Although chlorpheniramine has been taken by a large number of pregnant women without any increase of harmful side effects or complications, you are still advised to inform your doctor or pharmacist before taking this medicine. It is best to inform your doctor if you’re planning to get pregnant or breastfeeding before using this medicine. You should also notify your doctor if you become pregnant while taking this medicine. But all in all, it is not recommended for use in pregnancy and during breastfeeding without your doctor’s advice. Use of chlorpheniramine during the third trimester can cause reactions to the newborn or premature neonates.
Overdose of Chlorpheniramine
If you or anyone you know has overdosed on chlorpheniramine, you need to go to the emergency ward immediately. Symptoms of overdose include large dilated pupils, flushing of the skin, fever, hallucinations, tremors, loss consciousness and seizures. Children can experience symptoms of overdose in the form of loss of coordination, drowsiness, loss of consciousness and seizures.